October  2010, 4(4): 637-691. doi: 10.3934/jmd.2010.4.637

Structure of attractors for $(a,b)$-continued fraction transformations

1. 

Department of Mathematics, The Pennsylvania State University, University Park, PA 16802

2. 

Department of Mathematical Sciences, DePaul University, 2320 N. Kenmore Ave., Chicago, IL 60614-3504

Received  March 2010 Revised  September 2010 Published  January 2011

We study a two-parameter family of one-dimensional maps and related $(a,b)$-continued fractions suggested for consideration by Don Zagier. We prove that the associated natural extension maps have attractors with finite rectangular structure for the entire parameter set except for a Cantor-like set of one-dimensional Lebesgue zero measure that we completely describe. We show that the structure of these attractors can be "computed'' from the data $(a,b)$, and that for a dense open set of parameters the Reduction theory conjecture holds, i.e., every point is mapped to the attractor after finitely many iterations. We also show how this theory can be applied to the study of invariant measures and ergodic properties of the associated Gauss-like maps.
Citation: Svetlana Katok, Ilie Ugarcovici. Structure of attractors for $(a,b)$-continued fraction transformations. Journal of Modern Dynamics, 2010, 4 (4) : 637-691. doi: 10.3934/jmd.2010.4.637
References:
[1]

R. Adler and L. Flatto, The backward continued fraction map and geodesic flow,, Ergod. Th. & Dynam. Sys., 4 (1984), 487. Google Scholar

[2]

R. Adler and L. Flatto, Geodesic flows, interval maps, and symbolic dynamics,, Bull. Amer. Math. Soc., 25 (1991), 229. doi: 10.1090/S0273-0979-1991-16076-3. Google Scholar

[3]

E. Artin, Ein mechanisches system mit quasiergodischen Bahnen,, Abh. Math. Sem. Univ. Hamburg, 3 (1924), 170. doi: 10.1007/BF02954622. Google Scholar

[4]

J. Bourdon, B. Daireaux and B. Vallée, Dynamical analysis of $\alpha$-Euclidean algorithms,, J. Algorithms, 44 (2002), 246. doi: 10.1016/S0196-6774(02)00218-3. Google Scholar

[5]

C. Carminati and G.Tiozzo, A canonical thickening of $\Q$ and the dynamics of continued fractions,, preprint \arXiv{1004.3790v1}., (). Google Scholar

[6]

G. H. Hardy and E. M. Wright, "An Introduction to the Theory of Numbers,", sixth edition, (2008). Google Scholar

[7]

A. Hurwitz, Über eine besondere Art der Kettenbruch-Entwicklung reeler Grössen,, (German), 12 (1889), 367. doi: 10.1007/BF02592188. Google Scholar

[8]

S. Katok, "Fuchsian Groups,", Chicago Lectures in Mathematics, (1992). Google Scholar

[9]

S. Katok, Coding of closed geodesics after Gauss and Morse,, Geom. Dedicata, 63 (1996), 123. doi: 10.1007/BF00148213. Google Scholar

[10]

S. Katok and I. Ugarcovici, Arithmetic coding of geodesics on the modular surface via continued fractions,, European women in mathematics-Marseille 2003, (2005), 59. Google Scholar

[11]

S. Katok, I. Ugarcovici, Geometrically Markov geodesics on the modular surface,, Moscow Math. J. \textbf{5} (2005), 5 (2005), 135. Google Scholar

[12]

S. Katok and I. Ugarcovici, Symbolic dynamics for the modular surface and beyond,, Bull. Amer. Math. Soc., 44 (2007), 87. doi: 10.1090/S0273-0979-06-01115-3. Google Scholar

[13]

S. Katok and I. Ugarcovici, Theory of $(a,b)$-continued fraction transformations and applications,, Electron. Res. Announc. Math. Sci., 17 (2010), 20. doi: 10.3934/era.2010.17.20. Google Scholar

[14]

S. Katok and I. Ugarcovici, Applications of $(a,b)$-continued fraction transformations,, in preparation., (). Google Scholar

[15]

C. Kraaikamp, A new class of continued fraction expansions,, Acta Arith., 57 (1991), 1. Google Scholar

[16]

L. Luzzi and S. Marmi, On the entropy of Japanese continued fractions,, Discrete Cont. Dyn. Syst., 20 (2008), 673. Google Scholar

[17]

P. Moussa, A. Cassa and S. Marmi, Continued fractions and Brjuno functions,, Continued fractions and geometric function theory (CONFUN) (Trondheim, 105 (1999), 403. doi: 10.1016/S0377-0427(99)00029-1. Google Scholar

[18]

H. Nakada, Metrical theory for a class of continued fraction transformations and their natural extensions,, Tokyo J. Math., 4 (1981), 399. doi: 10.3836/tjm/1270215165. Google Scholar

[19]

H. Nakada and R. Natsui, Some metric properties of $\alpha$-continued fractions,, Journal of Number Theory, 97 (2002), 287. doi: 10.1016/S0022-314X(02)00008-2. Google Scholar

[20]

H. Nakada and R. Natsui, The non-monotonicity of the entropy of $\alpha$-continued fraction transformations,, Nonlinearity, 21 (2008), 1207. doi: 10.1088/0951-7715/21/6/003. Google Scholar

[21]

C. Series, On coding geodesics with continued fractions,, Ergodic theory (Sem., (1981), 67. Google Scholar

[22]

F. Schweiger, "Ergodic Theory of Fibred Systems and Metric Number Theory,", Oxford Science Publications, (1995). Google Scholar

[23]

D. Zagier, "Zetafunkionen und Quadratische Körper: Eine Einführung in die Höhere Zahlentheorie,", Springer-Verlag, (1981). Google Scholar

[24]

R. Zweimüller, Ergodic structure and invariant densities of non-Markovian interval maps with indifferent fixed points,, Nonlinearity, 11 (1998), 1263. doi: 10.1088/0951-7715/11/5/005. Google Scholar

show all references

References:
[1]

R. Adler and L. Flatto, The backward continued fraction map and geodesic flow,, Ergod. Th. & Dynam. Sys., 4 (1984), 487. Google Scholar

[2]

R. Adler and L. Flatto, Geodesic flows, interval maps, and symbolic dynamics,, Bull. Amer. Math. Soc., 25 (1991), 229. doi: 10.1090/S0273-0979-1991-16076-3. Google Scholar

[3]

E. Artin, Ein mechanisches system mit quasiergodischen Bahnen,, Abh. Math. Sem. Univ. Hamburg, 3 (1924), 170. doi: 10.1007/BF02954622. Google Scholar

[4]

J. Bourdon, B. Daireaux and B. Vallée, Dynamical analysis of $\alpha$-Euclidean algorithms,, J. Algorithms, 44 (2002), 246. doi: 10.1016/S0196-6774(02)00218-3. Google Scholar

[5]

C. Carminati and G.Tiozzo, A canonical thickening of $\Q$ and the dynamics of continued fractions,, preprint \arXiv{1004.3790v1}., (). Google Scholar

[6]

G. H. Hardy and E. M. Wright, "An Introduction to the Theory of Numbers,", sixth edition, (2008). Google Scholar

[7]

A. Hurwitz, Über eine besondere Art der Kettenbruch-Entwicklung reeler Grössen,, (German), 12 (1889), 367. doi: 10.1007/BF02592188. Google Scholar

[8]

S. Katok, "Fuchsian Groups,", Chicago Lectures in Mathematics, (1992). Google Scholar

[9]

S. Katok, Coding of closed geodesics after Gauss and Morse,, Geom. Dedicata, 63 (1996), 123. doi: 10.1007/BF00148213. Google Scholar

[10]

S. Katok and I. Ugarcovici, Arithmetic coding of geodesics on the modular surface via continued fractions,, European women in mathematics-Marseille 2003, (2005), 59. Google Scholar

[11]

S. Katok, I. Ugarcovici, Geometrically Markov geodesics on the modular surface,, Moscow Math. J. \textbf{5} (2005), 5 (2005), 135. Google Scholar

[12]

S. Katok and I. Ugarcovici, Symbolic dynamics for the modular surface and beyond,, Bull. Amer. Math. Soc., 44 (2007), 87. doi: 10.1090/S0273-0979-06-01115-3. Google Scholar

[13]

S. Katok and I. Ugarcovici, Theory of $(a,b)$-continued fraction transformations and applications,, Electron. Res. Announc. Math. Sci., 17 (2010), 20. doi: 10.3934/era.2010.17.20. Google Scholar

[14]

S. Katok and I. Ugarcovici, Applications of $(a,b)$-continued fraction transformations,, in preparation., (). Google Scholar

[15]

C. Kraaikamp, A new class of continued fraction expansions,, Acta Arith., 57 (1991), 1. Google Scholar

[16]

L. Luzzi and S. Marmi, On the entropy of Japanese continued fractions,, Discrete Cont. Dyn. Syst., 20 (2008), 673. Google Scholar

[17]

P. Moussa, A. Cassa and S. Marmi, Continued fractions and Brjuno functions,, Continued fractions and geometric function theory (CONFUN) (Trondheim, 105 (1999), 403. doi: 10.1016/S0377-0427(99)00029-1. Google Scholar

[18]

H. Nakada, Metrical theory for a class of continued fraction transformations and their natural extensions,, Tokyo J. Math., 4 (1981), 399. doi: 10.3836/tjm/1270215165. Google Scholar

[19]

H. Nakada and R. Natsui, Some metric properties of $\alpha$-continued fractions,, Journal of Number Theory, 97 (2002), 287. doi: 10.1016/S0022-314X(02)00008-2. Google Scholar

[20]

H. Nakada and R. Natsui, The non-monotonicity of the entropy of $\alpha$-continued fraction transformations,, Nonlinearity, 21 (2008), 1207. doi: 10.1088/0951-7715/21/6/003. Google Scholar

[21]

C. Series, On coding geodesics with continued fractions,, Ergodic theory (Sem., (1981), 67. Google Scholar

[22]

F. Schweiger, "Ergodic Theory of Fibred Systems and Metric Number Theory,", Oxford Science Publications, (1995). Google Scholar

[23]

D. Zagier, "Zetafunkionen und Quadratische Körper: Eine Einführung in die Höhere Zahlentheorie,", Springer-Verlag, (1981). Google Scholar

[24]

R. Zweimüller, Ergodic structure and invariant densities of non-Markovian interval maps with indifferent fixed points,, Nonlinearity, 11 (1998), 1263. doi: 10.1088/0951-7715/11/5/005. Google Scholar

[1]

Doug Hensley. Continued fractions, Cantor sets, Hausdorff dimension, and transfer operators and their analytic extension. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2417-2436. doi: 10.3934/dcds.2012.32.2417

[2]

Marc Kessböhmer, Bernd O. Stratmann. On the asymptotic behaviour of the Lebesgue measure of sum-level sets for continued fractions. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2437-2451. doi: 10.3934/dcds.2012.32.2437

[3]

Laura Luzzi, Stefano Marmi. On the entropy of Japanese continued fractions. Discrete & Continuous Dynamical Systems - A, 2008, 20 (3) : 673-711. doi: 10.3934/dcds.2008.20.673

[4]

Pierre Arnoux, Thomas A. Schmidt. Commensurable continued fractions. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4389-4418. doi: 10.3934/dcds.2014.34.4389

[5]

Claudio Bonanno, Carlo Carminati, Stefano Isola, Giulio Tiozzo. Dynamics of continued fractions and kneading sequences of unimodal maps. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1313-1332. doi: 10.3934/dcds.2013.33.1313

[6]

Élise Janvresse, Benoît Rittaud, Thierry de la Rue. Dynamics of $\lambda$-continued fractions and $\beta$-shifts. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1477-1498. doi: 10.3934/dcds.2013.33.1477

[7]

Lulu Fang, Min Wu. Hausdorff dimension of certain sets arising in Engel continued fractions. Discrete & Continuous Dynamical Systems - A, 2018, 38 (5) : 2375-2393. doi: 10.3934/dcds.2018098

[8]

Petr Kůrka. On the measure attractor of a cellular automaton. Conference Publications, 2005, 2005 (Special) : 524-535. doi: 10.3934/proc.2005.2005.524

[9]

Jonathan C. Mattingly, Etienne Pardoux. Invariant measure selection by noise. An example. Discrete & Continuous Dynamical Systems - A, 2014, 34 (10) : 4223-4257. doi: 10.3934/dcds.2014.34.4223

[10]

Luis Barreira and Jorg Schmeling. Invariant sets with zero measure and full Hausdorff dimension. Electronic Research Announcements, 1997, 3: 114-118.

[11]

Elena Goncharova, Maxim Staritsyn. On BV-extension of asymptotically constrained control-affine systems and complementarity problem for measure differential equations. Discrete & Continuous Dynamical Systems - S, 2018, 11 (6) : 1061-1070. doi: 10.3934/dcdss.2018061

[12]

Giuseppe Da Prato. An integral inequality for the invariant measure of some finite dimensional stochastic differential equation. Discrete & Continuous Dynamical Systems - B, 2016, 21 (9) : 3015-3027. doi: 10.3934/dcdsb.2016085

[13]

Paola Mannucci, Claudio Marchi, Nicoletta Tchou. Asymptotic behaviour for operators of Grushin type: Invariant measure and singular perturbations. Discrete & Continuous Dynamical Systems - S, 2019, 12 (1) : 119-128. doi: 10.3934/dcdss.2019008

[14]

Boris Kalinin, Anatole Katok. Measure rigidity beyond uniform hyperbolicity: invariant measures for cartan actions on tori. Journal of Modern Dynamics, 2007, 1 (1) : 123-146. doi: 10.3934/jmd.2007.1.123

[15]

Simon Lloyd, Edson Vargas. Critical covering maps without absolutely continuous invariant probability measure. Discrete & Continuous Dynamical Systems - A, 2019, 39 (5) : 2393-2412. doi: 10.3934/dcds.2019101

[16]

Yan Wang, Guanggan Chen. Invariant measure of stochastic fractional Burgers equation with degenerate noise on a bounded interval. Communications on Pure & Applied Analysis, 2019, 18 (6) : 3121-3135. doi: 10.3934/cpaa.2019140

[17]

Zeqi Zhu, Caidi Zhao. Pullback attractor and invariant measures for the three-dimensional regularized MHD equations. Discrete & Continuous Dynamical Systems - A, 2018, 38 (3) : 1461-1477. doi: 10.3934/dcds.2018060

[18]

Boris Kalinin, Anatole Katok, Federico Rodriguez Hertz. Errata to "Measure rigidity beyond uniform hyperbolicity: Invariant measures for Cartan actions on tori" and "Uniqueness of large invariant measures for $\Zk$ actions with Cartan homotopy data". Journal of Modern Dynamics, 2010, 4 (1) : 207-209. doi: 10.3934/jmd.2010.4.207

[19]

Jawad Al-Khal, Henk Bruin, Michael Jakobson. New examples of S-unimodal maps with a sigma-finite absolutely continuous invariant measure. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1&2) : 35-61. doi: 10.3934/dcds.2008.22.35

[20]

Bas Janssens. Infinitesimally natural principal bundles. Journal of Geometric Mechanics, 2016, 8 (2) : 199-220. doi: 10.3934/jgm.2016004

2018 Impact Factor: 0.295

Metrics

  • PDF downloads (5)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]